Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the convergence of the $ p$-version of the boundary element Galerkin method


Authors: E. P. Stephan and M. Suri
Journal: Math. Comp. 52 (1989), 31-48
MSC: Primary 65R20
DOI: https://doi.org/10.1090/S0025-5718-1989-0947469-5
MathSciNet review: 947469
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove convergence for the p-version of Galerkin boundary element schemes applied to various first-kind integral equations. We establish optimal error estimates for the p-version in the $ {H^{1/2}}$ and $ {H^{ - 1/2}}$-norms and also derive rates of convergence in slightly stronger norms when the exact nature of the singularity of the solution is known. Our results lead to a boundary element method for two-dimensional screen problems in acoustics, which has twice the rate of convergence of the usual h-version with uniform mesh. An application to three-dimensional exterior problems is also analyzed.


References [Enhancements On Off] (What's this?)

  • [1] E. Alarcon, L. Abia & A. Reverter, "On the possibility of adaptive boundary elements," in Accuracy Estimates and Adaptive Refinements in Finite Element Computations (AFREC), Lisbon, 1984.
  • [2] E. Alarcon, A. Reverter & J. Molina, "Hierarchical boundary elements," Comput. & Structures, v. 20, 1985, pp. 151-156.
  • [3] E. Alarcon & A. Reverter, "p-adaptive boundary elements," Internat. J. Numer. Methods Engrg., v. 23, 1986, pp. 801-829.
  • [4] I, Babuška, The p and h-p Versions of the Finite Element Method. The State of the Art, Technical Note BN-1156, Institute for Physical Science and Technology, University of Maryland, College Park, MD, 1986.
  • [5] I. Babuška, B. A. Szabo & I. N. Katz, "The p-version of the finite element method," SIAM J. Numer. Anal., v. 18, 1981, pp. 515-545. MR 615529 (82j:65081)
  • [6] I. Babuška & M. Suri, The Optimal Convergence Rate of the p-Version of the Finite Element Method, Technical Note BN-1045, Institute for Physical Science and Technology, University of Maryland, College Park, MD, 1985.
  • [7] I. Babuška & M. Suri, The Treatment of Nonhomogeneous Dirichlet Boundary Conditions by the p-Version of the Finite Element Method, Institute for Physical Science and Technology, University of Maryland, College Park, MD, 1987.
  • [8] I. Babuška & M. Suri, "The h-p version of the finite element method with quasiuniform meshes," Math. Modeling Numer. Anal. RAIRO, v. 21, 1987, pp. 199-238. MR 896241 (88d:65154)
  • [9] I. Babuška & M. Suri, "The p-version of the finite element method for constraint boundary conditions," Institute for Physical Science and Technology, University of Maryland, College Park, MD, 1987.
  • [10] C. A. Brebbia, Editor, Progress in Boundary Element Methods, Vols. 1, 2, 3, 4, 5, Springer-Verlag, Berlin, 1981 ff.
  • [11] M. Costabel & E. P. Stephan, "Boundary integral equations for mixed boundary value problems in polygonal domains and Galerkin approximations," in Mathematical Models and Methods in Mechanics 1981 (W. Fiszdon and K. Wilmánski, eds.), Banach Center Publications Vol. 15, PWN--Polish Scientific Publishers, Warsaw 1985, pp. 175-251. MR 874845 (88f:35037)
  • [12] M. R. Dorr, "The approximation theory for the p-version of the finite element method," SIAM J. Numer. Anal., v. 21, 1984, pp. 1180-1207. MR 765514 (86b:65121)
  • [13] W. Gui & I. Babuška, "The h, p and h-p versions of the finite element method in one dimension," Parts 1-3, Numer. Math., v. 49, 1986, pp. 577-683. MR 861522 (88b:65130a)
  • [14] B. Guo & I. Babuška, "The h-p version of the finite element method. Part 1: The basic approximation results," Comput. Mech., v. 1, 1986, pp. 21-41; "Part 2: General results and applications," Comput. Mech., v. 1, 1986, pp. 203-220.
  • [15] S. Hildebrandt & E. Wienholtz, "Constructive proofs of representation theorems in separable Hubert space," Comm. Pure Appl. Math., v. 17, 1964, pp. 369-373. MR 0166608 (29:3881)
  • [16] G. C. Hsiao & W. L. Wendland, "A finite element method for some integral equations of the first kind," J. Math. Anal., Appl., v. 58, 1977, pp. 449-481. MR 0461963 (57:1945)
  • [17] G. C. Hsiao, E. P. Stephan & W. L. Wendland, An Integral Equation Formulation for a Boundary Value Problem of Elasticity in the Domain Exterior to an Arc, Lecture Notes in Math., vol. 1121, 1983, pp. 153-165. MR 806391 (86m:65144)
  • [18] J. L. Lions & E. Magenes, Non-Homogeneous Boundary Value Problems and Applications. I, Springer-Verlag, Berlin and New York, 1972.
  • [19] B. E. Petersen, Introduction to the Fourier Transform and Pseudodifferential Operators, Pitman, Boston, 1983. MR 721328 (85d:46001)
  • [20] E. P. Stephan, Boundary Integral Equations for Mixed Boundary Value Problems, Screen and Transmission Problems in $ {{\mathbf{R}}^3}$, Habilitationsschrift, Technische Hochschule Darmstadt, 1984.
  • [21] E. P. Stephan & W. L. Wendland, "Remarks to Galerkin and least squares methods with finite elements for general elliptic problems," Manuscripta Geodaetica, v. 1, 1976, pp. 93-123.
  • [22] E. P. Stephan & W. L. Wendland, "An augmented Galerkin procedure for the boundary integral method applied to two-dimensional screen and crack problems," Appl. Anal., v. 18, 1984, pp. 183-219. MR 767500 (86c:65141)
  • [23] E. P. Stephan & W. L. Wendland, "A hypersingular boundary integral method for two-dimensional screen and crack problems," Arch. Rational Mech., 1989. (To appear.) MR 806607 (86m:73061)
  • [24] W. L. Wendland, "Boundary element methods and their asymptotic convergence," in Theoretical Acoustics and Numerical Techniques (P. Filippi, ed.), CISM Courses 277, Springer-Verlag, Wien, New York, 1983, pp. 135-216. MR 762829 (86f:65201)
  • [25] W. L. Wendland, "On some mathematical aspects of boundary element methods for elliptic problems," in Mathematics of Finite Elements and Applications V (J. Whiteman, ed.), Academic Press, London, 1985, pp. 193-227. MR 811035 (87c:65154)
  • [26] W. L. Wendland, "Splines versus trigonometric polynomials--the h-versus the p-version in two-dimensional boundary integral methods," in Dundee Biennial Conference on Numerical Analysis (D. F. Griffiths and G. A. Watson, eds.), pp. 238-255. Longman Scientific & Technical, Harlow, Essex, 1986. MR 873113 (88b:65137)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65R20

Retrieve articles in all journals with MSC: 65R20


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1989-0947469-5
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society